Indiana, 2021

Hail and Damaging Winds in Indiana, September 14, 2021

September 14, 2021 · NWS IWX · 5 events in 4 counties and zones

A cold front moved through during the afternoon and evening with a line of thunderstorms. Most storms were sub-severe, but several produced small hail, and a few had damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A cold front moved through during the afternoon and evening with a line of thunderstorms. Most storms were sub-severe, but several produced small hail, and a few had damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Sep 14, 2:28 PM EST, 2 hours 56 minutes earlier.

Area forecast discussion, Sep 14, 2:28 PM EST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
328 PM EDT Tue Sep 14 2021

.SYNOPSIS...
Issued at 324 PM EDT Tue Sep 14 2021

Severe thunderstorms are expected this afternoon and evening. The
primary hazards are damaging wind gusts and heavy rainfall. Not as
hot tomorrow, but the heat quickly returns for the remainder of the
week.

&&

.SHORT TERM...(This Evening through Wednesday)
Issued at 324 PM EDT Tue Sep 14 2021

Severe thunderstorms are expected to develop ahead of, and
eventually along, a cold front currently working its way through
northeast Illinois. Well out ahead of this, in our unstable
environment, a couple storms have popped off in a area of subtle
convergence and dew point pooling. These isolated storms pose a
locally damaging wind threat due to abundant DCAPE and steep low-
level lapse rates.

Storms are expected to become more numerous over the next few hours
in the western and or central part of our CWA. Discrete storms early
may be disorganized due to only marginal shear at 20 knots. As the
cold front approaches, shear will increase and storms can become
organized into a squall line posing a damaging wind threat. This
squall line will exit our CWA before/near midnight, likely
weakening as it moves east due to the atmosphere becoming more
stable through time and less-favorable mid-level lapse rates
(6.5C/km).

High PWATs lead to a non-zero concern for heavy rainfall, paired
with some parallel flow to the cold front. However, the cold front
is overall expected to keep things moving along.

&&

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 324 PM EDT Tue Sep 14 2021

Not too much to speak of in the long term forecast period. Relief
from the cold front is gone by Thursday as high temperatures return
to the 80s, and the upper-air pattern picks up where it seemingly
left off. This means generally dry and hot conditions are expected
through about Tuesday. The blend tried to populate some low POPs in
for the weekend, but drought begets drought around here, and best
forcing looks to be elsewhere. Around Tuesday is when a high-
amplitude trough may move east of the Rockies, with a strong surface
low over Manitoba and a cold front stretching through the central
states. When we are in the warm sector ahead of this cold front,
moisture return from the Gulf will improve such that we could see
pop-up showers and storms. Otherwise, look for widespread rain
chances near midweek as the cold front moves through, bringing a
blast of fall-like temperatures in its wake.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 100 PM EDT Tue Sep 14 2021

Low pressure centered over Lake Superior with cold front trailing
down Lake Michigan and back into northern Illinois will bring
scattered showers/thunderstorms to the area this evening/tonight.
Latest HREF guidance has members lacking in coverage along the
front initially as it moves through KSBN and will therefore cover
with VCTS mention for now. Line then becomes more organized as it
approaches and moves through KFWA...will use SHRA for prevailing
and tempo group for TSRA. Latest NBM guidance still indicating
predominately VFR for ceilings as KFWA less than 30 percent chance
for MVFR. Some indication of MVFR/IFR conditions developing in
post-frontal environment by early Wednesday morning but timing
looks to be southeast of KFWA by then...will continue to monitor
for later issuances. Gusty southwest winds continuing to begin
this TAF cycle then becoming light northwest tonight behind the
front.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement through late tonight for INZ003.

MI...Beach Hazards Statement through late tonight for MIZ077.

OH...NONE.
LM...Small Craft Advisory until 5 AM EDT Wednesday for LMZ043-046.

&&

SYNOPSIS...Brown
SHORT TERM...Brown
LONG TERM...Brown
AVIATION...JAL

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Sep 14, 2:36 PM EST, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
336 PM EDT Tue Sep 14 2021

INZ004>009-012>018-020-022>026-032-033-MIZ078>081-OHZ001-002-004-005-
015-151945-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Grant-Blackford-Cass MI-St. Joseph MI-Branch-
Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-
336 PM EDT Tue Sep 14 2021 /236 PM CDT Tue Sep 14 2021/

...SEVERE THUNDERSTORM WATCH 498 IN EFFECT UNTIL 11 PM EDT /10 PM
CDT/ THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions.

INZ027-034-OHZ016-024-025-151945-
Adams-Jay-Putnam-Van Wert-Allen OH-
336 PM EDT Tue Sep 14 2021

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...This afternoon and tonight.

Thunderstorms are likely late this afternoon and evening. Some
storms could be strong to severe.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

INZ003-MIZ077-151945-
La Porte-Berrien-
336 PM EDT Tue Sep 14 2021 /236 PM CDT Tue Sep 14 2021/

...SEVERE THUNDERSTORM WATCH 498 IN EFFECT UNTIL 11 PM EDT /10 PM
CDT/ THIS EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.
   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A Moderate Swim Risk for southeast Lake Michigan beaches will
linger into Wednesday morning. Breaking waves and currents are
expected. See the latest surf zone forecast for details.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

LMZ043-046-151945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
336 PM EDT Tue Sep 14 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM EDT WEDNESDAY...
...SEVERE THUNDERSTORM WATCH 498 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.
 Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability of widespread hazardous weather is low.

In the hours before

Local storm report, Sep 14, 4:28 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
528 PM EDT TUE SEP 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             1 NNE BREMEN            41.45N 86.15W
09/14/2021  E0.25 INCH       MARSHALL           IN   PUBLIC

&&
Special weather statement, Sep 14, 4:41 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Northern Indiana
541 PM EDT Tue Sep 14 2021

INZ004-005-MIZ078-142215-
St. Joseph IN-Elkhart IN-Cass MI-
541 PM EDT Tue Sep 14 2021

...A strong thunderstorm will impact portions of northwestern
Elkhart, northeastern St. Joseph and southern Cass Counties through
615 PM EDT...

At 541 PM EDT, Doppler radar was tracking a strong thunderstorm over
Granger, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
South Bend, Elkhart, Mishawaka, Georgetown, Granger, Simonton Lake,
Osceola, Bristol, Edwardsburg, Union, Vandalia, Indian Village,
Paradise Lake, Calvin Center, Adamsville, Juno Lake, Donnell Lake,
Jones, Diamond Lake and Shavehead Lake.

This includes Interstate 80 in Indiana between mile markers 78 and
101.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
north central Indiana...and southwestern Michigan.

&&

LAT...LON 4200 8576 4180 8576 4177 8579 4176 8578
      4176 8575 4174 8575 4163 8619 4176 8626
      4176 8623 4181 8622
TIME...MOT...LOC 2141Z 246DEG 36KT 4175 8613

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

NWS
Special weather statement, Sep 14, 4:48 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Northern Indiana
548 PM EDT Tue Sep 14 2021

INZ013-015-020-022-142230-
Cass IN-White IN-Fulton IN-Pulaski IN-
548 PM EDT Tue Sep 14 2021

...A strong thunderstorm will impact portions of northeastern White,
southeastern Pulaski, Fulton and northern Cass Counties through 630
PM EDT...

At 547 PM EDT, Doppler radar was tracking a strong thunderstorm over
Royal Center, or 11 miles south of Winamac, moving northeast at 40
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Rochester.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
north central and northwestern Indiana.

&&

LAT...LON 4098 8669 4117 8624 4117 8617 4082 8617
      4077 8660
TIME...MOT...LOC 2147Z 246DEG 36KT 4089 8653

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

NWS
Local storm report, Sep 14, 4:59 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
559 PM EDT TUE SEP 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HAIL             2 S GRANGER             41.71N 86.14W
09/14/2021  E0.25 INCH       ST. JOSEPH         IN   PUBLIC

&&
Special weather statement, Sep 14, 5:00 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Northern Indiana
600 PM EDT Tue Sep 14 2021

MIZ079>081-142300-
Branch MI-Hillsdale MI-St. Joseph MI-
600 PM EDT Tue Sep 14 2021

...Strong thunderstorms will impact portions of St. Joseph, Branch
and Hillsdale Counties through 700 PM EDT...

At 559 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Three Rivers to near Coldwater. Movement
was east at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Quincy around 605 PM EDT.
  Litchfield around 615 PM EDT.

Other locations in the path of these storms include Hillsdale,
Jonesville, Colon, Union City and Coldwater.

This includes Interstate 69 in Michigan between mile markers 5 and
21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
southeastern and southwestern Michigan.

&&

LAT...LON 4186 8437 4176 8570 4176 8579 4178 8579
      4179 8577 4180 8576 4202 8576 4207 8557
      4207 8436
TIME...MOT...LOC 2159Z 258DEG 33KT 4195 8572 4200 8495

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

NWS
Local storm report, Sep 14, 5:01 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
601 PM EDT TUE SEP 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             2 SW GRANGER            41.71N 86.17W
09/14/2021  E0.25 INCH       ST. JOSEPH         IN   BROADCAST MEDIA

&&

The radar

The Northern Indiana radar (KIWX), 35 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Elkhart

When
September 14, 5:24 PM EST to 5:25 PM EST
Where
Elkhart County, 0.86 mi NE of Elkhart Midway Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
41.630, -85.910

Penny sized hail.

Thunderstorm Wind, Miami

When
September 14, 5:48 PM EST to 5:50 PM EST
Where
Miami County, 1.48 mi NNE of Stockdale
Measured
56 kt (64 mph) estimated gust
Reported by
State Official
Coordinates
40.940, -85.940

Trees and power lines down.

Thunderstorm Wind, Miami

When
September 14, 6:35 PM EST to 6:36 PM EST
Where
Miami County, 2.51 mi ENE of Bunker Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.690, -86.060

Several six to eight inch diameter live limbs broken.

Thunderstorm Wind, Huntington

When
September 14, 7:05 PM EST to 7:10 PM EST
Where
Huntington County, 3.79 mi NNW of Lancaster
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.800, -85.530

Multiple trees and tree limbs blown down in south-central Huntington County.

Thunderstorm Wind, Grant

When
September 14, 7:41 PM EST to 7:42 PM EST
Where
Grant County, 2.32 mi SSE of Jalapa
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
40.600, -85.730

Tree down across road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985088, 985089, 985090, 985091, 985092.